Cloxacillin- and Terbinafine-Associated Mixed Drug-Induced Liver Injury: Contrasting Clinical Outcomes and Causality Assessment Using the Updated RUCAM.
Casòliva Ester Oliveras EO, Montero Antonio Jesús Araujo AJA, de Carvalho Alejandra A, Morer Santiago Montull SM et al.
Idiosyncratic drug-induced liver injury (DILI) is an uncommon but potentially severe adverse drug reaction. Although cloxacillin and terbinafine are long-established, widely prescribed agents, both have been associated with mixed/cholestatic DILI, occasionally resulting in prolonged cholestasis or vanishing bile duct syndrome (VBDS). We report two cases with similar clinical and biochemical presentations but markedly different histological findings and long-term outcomes, illustrating that the initial biochemical phenotype may not reflect the extent of bile duct injury or predict subsequent clinical evolution. An 83-year-old man presented with jaundice, dark urine, and severe pruritus after receiving cloxacillin for 2 months to treat acute paronychia. A 62-year-old man developed similar symptoms following a 2 month course of terbinafine for a fungal infection. Both patients exhibited a mixed biochemical pattern of liver injury. Comprehensive diagnostic evaluation, including detailed medical history, abdominal imaging, viral and autoimmune serology, excluded alternative causes of liver injury. Causality assessment using the updated RUCAM classified both cases as probable DILI. Liver biopsy demonstrated extensive ductopenia with loss of interlobular bile ducts in more than 50% of portal tracts, consistent with VBDS in the cloxacillin case, whereas the terbinafine case showed intracanalicular cholestasis with preserved bile ducts. HLA genotyping identified the HLA-B∗57:01 and HLA-A∗33:01 susceptibility alleles, respectively. Both patients received supportive treatment with ursodeoxycholic acid, cholestyramine, and rifampicin. The first patient achieved complete biochemical recovery after 8 months, whereas the second fulfilled criteria for chronic DILI with persistent liver test abnormalities beyond 1 year. These cases illustrate marked clinicopathological heterogeneity despite a similar initial presentation and mixed DILI biochemical pattern. The contrast between biopsy-proven VBDS followed by complete biochemical recovery and preserved bile duct architecture followed by chronic DILI demonstrates that the extent of histological bile duct injury and long-term outcome cannot necessarily be inferred from the initial biochemical phenotype.